Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on August 29, 2011

My boyfriend’s lack of interest in sex is ruining our relationship. What can we do?

My boyfriend and I have been together for two years and generally have a good relationship. But for the last year, he’s not interested in sex. I didn’t know this happened to men and I feel discouraged and annoyed. We’re both in our early twenties. We used to be very sexually active but it seems as though sex is the last thing on his mind these days. I know he’s stressed, but sometimes he won’t even touch me for fear of turning me on. What do you suggest?

answered by Annette Fuglsang Owens, MD, PhD on August 29, 2011

I appreciate your sharing your concern here, and I can certainly understand your frustration. But, just so you know, it’s not unusual for the male partner in a relationship to be the one with a lower sex drive. While there isn’t an easy, one-size-fits-all answer to your question, I’ll do my best to help you understand what might be going on.

There can be a lot of different reasons for why someone may become less interested in sex, compared to when you met two years ago. With that in mind, it may be related to a physical or psychological issue he’s experiencing as an individual, or it may have more to do with your relationship as a couple. Or a combination of factors.

You mentioned that your boyfriend is stressed…and sometimes that’s all it takes to zap a guy’s sex drive. For some men, even low degrees of stress can actually interfere with their ability to get erections (called performance anxiety). Is it possible that he, on occasion, has experienced this and now tries to avoid sex with you? If so, the book The New Male Sexuality by Bernie Zilbergeld covers this in detail.

Or, without knowing more about him, you and your relationship, you might want to consider whether any of the following factors are relevant…any of which can cause a low libido:
  • In addition to being stressed, is your boyfriend depressed?
  • Does he take any medications? Some medicines reduce sexual desire.
  • Has he had any negative sexual experiences in his past? These can make current sexual experiences less enjoyable.
  • Is it possible that your boyfriend isn’t ready to commit to you?
  • Do you think he’s afraid of being close to you? Is it possible that he’s trying to avoid feeling vulnerable and intimate with you? By withdrawing from sex, he could be trying to control that aspect of your relationship.
  • Could he be confused about his sexual orientation?
  • Is he afraid of getting you pregnant?
  • How was your boyfriend’s upbringing? What messages about sex did he grow up with?
  • How is his body image? It’s often easier to feel sexual when you are feeling good about your own body.
  • How well do you and your boyfriend get along otherwise?
If any of these – or other – topics might be an issue, I would encourage you to have an open conversation with your boyfriend. As well, to find out whether any health issues are causing him to be disinterested in sex, it would be a good idea for your boyfriend to speak with his doctor. For example, if your boyfriend is on medication for depression, his doctor may recommend an adjustment to his treatment.

You and your boyfriend might also want to think about getting support from a sex counselor or therapist. As a starting point,you can find a sex counselor or therapist through the American Association of Sexuality Educators, Counselors, and Therapists.

Thanks again for writing, and I wish you and your boyfriend good luck as you begin to address this problem.

Related Info:

Annette Fuglsang Owens, MD, PhD

Dr. Owens is an AASECT-certified sexuality counselor. Her areas of expertise include the medical aspects of human sexuality and sexual problems, as well as the impact of STDs ⎼ and other diseases, illnesses and disabilities ⎼ on sexuality. Dr. Owens was educated at the University of Copenhagen in Denmark.

Related Q&A's

Why can’t I have an orgasm with sex?
Is his porn addiction destroying our marriage?
I have spina bifida and epilepsy. My medications are known to lower libido. Is there a test to find out if mine is lowered?